Thinking Of Going Off Your Meds?
Half of all women sufferers of premenstrual syndrome (PMS) who take the antidepressant sertaline have found this medication works wonder for their premenstrual symptoms. But when women go off the medication, they often experience a relapse and begin to experience PMS symptoms after 6-8 months. Women who only take sertraline for a short time seem to relapse to a more severe degree as do those who tend to have severe PMS symptoms.
It is not uncommon for menstruating women to suffer from PMS. A great number of antidepressant medications, such as sertraline, have been approved as a treatment for the worst form of PMS, premenstrual dysphoric disorder (PMDD). However, the authors of the current study say that not a lot of work has been done to determine what happens when women go off these medications. "There is little information about the optimal duration of treatment, although anecdotal reports and small pilot investigations suggest that premenstrual symptoms return rapidly in the absence of effective medication," say the researchers of this study.
Ellen W. Freeman, Ph.D. along with her colleagues from Philadelphia's University of Pennsylvania School of Medicine, observed 174 women who suffer from either PMS or PMDD during an 18-month period. The participants were divided into two groups. One group was placed on a 12 month course of treatment with setraline and then received a placebo for the next six months, while the second group received the setraline for four months followed by 14 months of placebo "treatment."
Most of the women (125 out of 174) found the treatment alleviated their symptoms. This represents 72% of the participants. For most of the participants, improvement took place during the first four months after starting the medication.
Relapse occurred in 41% of the women in the long-term treatment group. The researchers defined relapse as a return to a similar level of premenstrual symptoms as was experienced before the treatment. Most women who relapsed did so at 8 months after long-term treatment and 60% of the short-term group relapsed at 4 months after the cessation of sertraline treatment.
"Patients with severe symptoms at baseline were more likely to experience relapse compared with patients in the lower symptom severity group and were more likely to experience relapse with short-term treatment," reported the authors. "Duration of treatment did not affect relapse in patients in the lower symptom severity group."
Women who had a complete symptom remission after 4 months of treatment (41%), were the least likely to experience relapse. The study authors comment that doctors will have to strike a balance between offering medication for PMS symptom reduction and risking relapse by treating women for too short a time.